Alert archive / Tennessee / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 86, NWS Nashville, TN

June 4, 2001Coffee County, Grundy County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jun 4, 2001, 6:43 PM CDT for Coffee County, Grundy County, Tennessee. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 4, 2001, 6:43 PM CDT (23:43 UTC)
Expired
Jun 4, 2001, 7:30 PM CDT
In force
47 min
Issued by
NWS Nashville, TN
Area
Whole counties

Counties Coffee County, TN, Grundy County, TN

The radar

The Northeast Alabama radar (KHTX), 59 km from the middle of the area, began a volume at 23:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.7 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2001-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1202 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2001-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 183 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1202 J/kg
Mixed-layer CIN
-115 J/kg
Mixed-layer LCL
716 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
183 m²/s²
0-3 km storm-relative helicity
242 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOHX 042347
SVRBNA

TNC031-061-050030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
643 PM CDT MON JUN 4 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN COFFEE COUNTY IN TENNESSEE
  WESTERN GRUNDY COUNTY IN TENNESSEE

* UNTIL 730 PM CDT

* AT 639 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 13 MILES SOUTHWEST OF TRACY CITY...OR ABOUT 8
  MILES SOUTHWEST OF MONTEAGLE...MOVING NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  OVER MONTEAGLE BY 650 PM CDT
  OVER PELHAM AND HILLSBORO BY 700 PM CDT

DAMAGING WINDS OF 70 MPH...NICKEL SIZE HAIL...AND VERY HEAVY RAINFALL
AND FREQUENT LIGHTNING ARE EXPECTED WITH THIS STORM. 
TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.
$$
JDG
LAT...LON 3537 8605 3516 8586 3543 8551 3564 8599

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 1:25 PM CDT, 5 hours 18 minutes earlier.

Area forecast discussion, Jun 4, 1:25 PM CDT, 5 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
125 PM CDT MON JUN 4 2001

WELL...CONVECTION IS POPPING UP ALL OVER THE MID SOUTH. MAINLY
FOCUSING MECHANISMS. THE WARM FRONT STRETCHES FROM PAH-BNA-CSV. LINE
OF STRONG TO SEVERE STORMS (ASSOCIATED WITH OUTFLOW FROM LAST
NIGHTS MO MCS COMPLEX) OVER WRN KY INTO THE BOOTHEEL OF MO WILL TRACK
EASTWARD INTO CENTRAL KY AND NORTHERN MIDDLE TN. SPC BAT PHONE
RANG AT 1220 PM...A WATCH HAS BEEN ISSUED FOR THE NORTHERN 1/2.
UPDATED THE HWO AT HIGH NOON TO ADDRESS VERY UNSTABLE. LOOKS LIKE THE
MODELS NAILED THE H5 LOW AND VORT MAXES OVER LA/MS AND THIS TOO IS
MOVING TOWARD MIDDLE TN.

WE HAVE ALREADY HIT THE TRIGGER TEMPS AND DEW POINTS ARE IN THE
UPPER 60S TO LOWER 70S. WITH CAPES IN THE 2000 J/KG...AND SWEATS
AROUND 500...STORMS IN THE FIRST PERIOD MAY BE SEVERE (THIS
EVENING).

AS FOR MODEL DATA AND LOOKING INTO THE FUTURE...WE ARE KIND OF IN
THE SQUEEZE...WITH H5 LOW MOVING NORTH OUT OF LA...AND BRINGING GOBS
OF MOISTURE NORTHWARD FROM MS/LA...WHILE BOUNDARIES GET DISPLACED
FROM PESKY FRONT TO THE NORTH ON TUE. ANOTHER COLD FRONT MOVES
OUT OF THE PLAINS TO JUST NORTH OF STL BY WEDNESDAY. REGARDING THE
SRN SYSTEM...THE MODELS CONTINUE (3RD RUN IN A ROW) TO DEPICT SYSTEM
DEVELOPMENT OVER THE GLFMEX. MODELS ARE TRYING TO BRING THIS FEATURE
NWD AND WIDESPREAD PRECIP INTO THE CNTRL GULF COAST STATES..TN
VALLEY...AND SERN US.

MOS IS SURE ADVERTISING POPS WITH A VERY CONFLUENT FLOW FROM THE
GLFMEX AND POSSIBLE BOUNDARIES FROM CONVECTION TO THE NORTH.  FRH
DATA HAS PRECIP FROM NOW TIL 60 HOURS ON THE ETA. MAV HAS 80 POPS
FOR TUESDAY FOR US. WITH A VERY UNSTABLE AIRMASS WITH MODERATE
HIGH CAPE AND LIS AGAIN IN THE -2 TO -5 RANGE ON TUE...WILL KEEP THE
THEME OF SCATTERED POPS...POSSIBLY HIGHER FOR TUESDAY GOING.

PRELIMINARY NUMBERS FOR COORDINATION ONLY...

BNA EE 069/083 069/082  4654
CSV EE 067/080 067/079  3654

.BNA...SEVERE THUNDERSTORM WATCH NE 1/2 TIL 700 PM CDT...
JDG

In the hours before

Special weather statement, Jun 4, 2:19 PM CDT, 4 hours 24 minutes before
TNZ005>011-023-025>034-059-062>066-050000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
219 PM CDT MON JUN 4 2001

...SEVERE THUNDERSTORM WATCH TIL 700 PM CDT...

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR AREAS ALONG AND NORTH OF A DOVER TO MURFREESBORO TO CROSSVILLE
LINE. THIS INCLUDES THE CITIES OF NASHVILLE...CLARKSVILLE...
COOKEVILLE AND PORTLAND.

A WARM AND VERY UNSTABLE AIRMASS IS OVER THE ENTIRE WATCH AREA. A
LINE OF STRONG TO SEVERE STORMS OVER WESTERN KENTUCKY WILL MOVE
ACROSS EXTREME NORTHERN MIDDLE TENNESSEE...AND THE NORTHERN
CUMBERLAND PLATEAU THIS AFTERNOON INTO EARLY EVENING.

SOME STORMS MAY PRODUCE UP TO QUARTER SIZE HAIL...WIND GUSTS
EXCEEDING 50 MPH...FREQUENT LIGHTNING...AND TORRENTIAL DOWNPOURS.
DUE TO THE AMOUNT OF MOISTURE IN THE AIR...SOME LOCATIONS COULD
RECEIVE TO UP TO 1 INCH OF RAIN IN LESS THAN 1 HOUR.

STAY TUNED TO NOAA WEATHER RADIO OR THIS STATION FOR SHORT TERM
FORECASTS...STATEMENTS AND POSSIBLE WARNINGS.

JDG

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 3:55 PM CDTSevere Thunderstorm WarningOHXCoffee, Warren35 min
Jun 4, 5:15 PM CDTSevere Thunderstorm WarningOHXLawrence30 min
Jun 4, 5:42 PM CDTSevere Thunderstorm WarningOHXLawrence, Wayne38 min
Jun 4, 5:58 PM CDTSevere Thunderstorm WarningOHXGiles, Lincoln47 min
Jun 4, 6:19 PM CDTSevere Thunderstorm WarningOHXLawrence26 min
Jun 4, 6:28 PM CDTSevere Thunderstorm WarningOHXFranklin32 min
Jun 4, 6:44 PM CDTSevere Thunderstorm WarningOHXGiles, Lincoln46 min
Jun 4, 6:44 PM CDTSevere Thunderstorm WarningOHXLawrence, Wayne46 min
Jun 4, 6:59 PM CDTSevere Thunderstorm WarningOHXFranklin31 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.